Treating Congestive Heart Failure
Dear Dr. Roach: My husband was hospitalized with congestive heart failure. He returned home, grew weaker, and after three days was diagnosed with severe dehydration and passed away the following day. How can that happen so quickly? Can medication be a factor? Please explain how the body organs are affected by severe dehydration. — M.M.
Answer: Congestive heart failure isn’t a single disease: It’s a syndrome that can be caused by many conditions. The hallmark of CHF is the inability of the heart to pump as much blood as the body needs. As the condition worsens, the pressure of the blood before it reaches the heart goes up. (We call this “filling pressure,” and it is not the blood pressure measured in the arm.) This causes pulmonary edema (fluid inside the lungs) when considering the left side of the heart, and causes swelling in the legs when considering the right side of the heart. Many people have both left-sided and right-sided symptoms. Both fatigue and shortness of breath are common symptoms.
One treatment for heart failure is medication to remove excess salt and water through the kidneys. Sometimes the dose of the diuretic in the hospital to remove the excess is more than is needed at home to keep the balance where it is, and the body gets below the normal level. (We call this volume depletion, not dehydration, since both salt and water are deficient.) A normal heart can adapt to lower-than-normal fluid volume levels; a heart with CHF often can’t. When the heart is unable to provide the blood to the kidneys, liver, brain and the heart itself, the result is catastrophic organ failure.
I can’t be sure what happened to your husband. People with CHF also are highly prone to arrhythmias, abnormal heart rhythms. It is possible that your husband had a sudden heart rhythm that caused him to pass away. What we can learn from what happened to your husband is how important it is to have a checkup soon after being discharged from the hospital for conditions like severe CHF, which require careful monitoring.
Dear Dr. Roach: My PSA a year ago was 8, and I started taking doxazozin and Avodart. My urination frequency went to normal. My PSA after one year is 4, and I thought that was good news, until my family doctor told me to double the reading due to the Avodart, which will amount to 8. Is that a fact? — J.G.
Answer: Avodart and Proscar both work by lowering the amount of dihydrotestosterone, a type of testosterone, in the blood, which affects hair loss and prostate size. Within three to six months of taking the medication, PSA levels drop by 50 percent or so. So if you started with a PSA of 8, the PSA of 4 now means that you haven’t had a significant change in PSA, which is good. Also, your symptoms are gone, so the medications are doing their job. If your PSA level had remained at 8 after a year of treatment, that would suggest a doubling of the PSA, which would be concerning for prostate cancer.
I mentioned in a recent column that a study suggested an increase in aggressive prostate cancer from medications like Avodart and Proscar; however, most studies now show and most authorities now believe that these medications do not increase the risk for prostate cancer and may decrease the risk somewhat.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.